Erectile Dysfunction Meds Like Viagra, Cialis: 85% Increase In Serious Vision Problems, Study Says

I am a writer, journalist, professor, systems modeler, computational and digital health expert, avocado-eater, and entrepreneur, not always in that order.

A study found that regular use of medications such as sildenafil (e.g., Viagra), vardenafil (e.g., . [+] Levitra and Staxyn), tadalafil (Cialis), and avanafil (Stendra) was associated with increased risk of three serious eye problems. (Photo: Getty)

Can regularly taking erectile dysfunction (ED) medications like Viagra and Cialis make it much harder for you to see? Well, a study just published in JAMA Ophthalmology found that men who regularly took phosphodiesterase type 5 inhibitors were 85% more likely to have suffered at least one of the following three major eye problems: serous retinal detachment (SRD), retinal vascular occlusion (RVO), and ischemic optic neuropathy (ION). Now, if you and your penis were to say, “still worth it,” keep in mind that all three conditions could lead to blindness. And when you are blind you can’t see your penis.

Chances are you don’t commonly use words such as phosphodiesterase type 5 inhibitor (PDE5Is) when making some romance. However, you may be more familiar with specific PDE5Is such as sildenafil (e.g., Viagra), vardenafil (e.g., Levitra and Staxyn), tadalafil (e.g., Cialis), and avanafil (e.g., Stendra).

For the study, a team from the University of British Columbia (Mahyar Etminan, PharmD, MSc, Mohit Sodhi, MSc, Frederick S. Mikelberg, MD, and David Maberley, MD, MSc) identified 213, 033 men in the PharMetrics Plus database (IQVIA) who had regularly taken PDE5Is from January 1, 2006, through December 31, 2020. They then compared what happened to these men to what happened to 4,584 men who didn’t regularly take PDE5Is. They had excluded anyone who had had diagnoses of SRD, RVO, or ION in the year prior. The average age of those in both the PDE5I-taking group and the control group was 64.6 years old.

The study looked at the use of phosphodiesterase type 5 inhibitor (PDE5Is) such as sildenafil (e.g., . [+] Viagra) and the likelihood of serous retinal detachment, retinal vascular occlusion, and ischemic optic neuropathy. (Photo by: BSIP/Universal Images Group via Getty Images)

Universal Images Group via Getty Images

During the study time period, there were 278 cases of SRD, 628 cases of RVO, and 240 cases of ION. Those who had SRD, RVO, or ION were more likely to have had chronic medical conditions such as hypertension, diabetes, coronary artery disease, and sleep apnea. However, even when controlling for such other risk factors, those who had regularly taken such ED medications were still 85% more likely to have suffered one of these three eye conditions. They were 158% more likely to have had SRD, 44% more likely to have had RVO, and 102% more likely to have had ION. This translated to an additional 3.8 SRD cases, 8.5 RVO cases, and 3.2 ION cases per 10,000 person-years.

Best Tax Software Of 2022

Best Tax Software For The Self-Employed Of 2022

Income Tax Calculator: Estimate Your Taxes

While your penis may regularly make decisions for you, your eyes and vision are pretty darn important as well. Typically, you can see things such as hot dogs or Madonna because light from these images passes through the cornea in the front of your eye, gets focused by your lens that sits behind your cornea, and then hits your retina, the layer of photoreceptors lining the back of your eye. These photoreceptors convert the light into electrical signals, which then travel to your brain via your optic nerve. Your brain subsequently transforms these nerve signals into images so that you can say that that indeed is a plate of hot dogs and not Madonna.

Here’s an illustration of these anatomical structures that constitute the pre-brain portion of your visual pathway:

Any kind of retinal detachment can interrupt this pathway. Retinal detachment is not an emotional state for your retina such as when it inexplicably doesn’t cry during the movie Up. Rather, it’s when your retina separates from the blood vessels that provide your retina oxygen and nourishment. Exudative or serous retinal detachment (SRD) is rare type of retinal detachment, which occurs when fluid accumulates under your retina and pushes it away from the blood vessels. This is not only serous, it’s also a serious condition and calls for emergency care.

Disrupting the blood flow to and from your retina or optic nerve can interrupt your visual pathway too. When blood flow to your optic nerve is messed up, ION can result. And RVO is when the veins carrying blood away from your retina get blocked. These are serious conditions as well. Whenever you experience any unexplained major vision problems such as blurring of vision, loss of vision when you don’t have a cardboard box over your head, flashing lights, or floaters, call your doctor and seek medical care immediately.

It’s not completely surprising that ED medications like sildenafil and tadalafil might affect the blood flow to and from different parts of your eyes and optic nerves. Such medications act by inhibiting the action of phosphodiesterase enzymes that normally degrade cyclic guanosine monophosphatec (GMP) and cyclic adenosine monophosphate (cAMP). As a result, the levels of cGMP/cAMP increase in the smooth muscle cells that line the walls of your blood vessels, which, in turn, can cause the smooth muscles to relax and the blood vessels to dilate and expand. Expanded blood vessels can send more blood flow to your penis, which can lead your penis doing stand up, so to speak. Mo blood can potentially mean mo erection. That’s because it is blood that makes you hard and lifts you up, presumably not wires, CGI, or any other special effects. PDE5Is aren’t as penis focused as you may be, though. They can act on blood vessels throughout your body, including those that may affect your vision.

Of course, the results of this study don’t necessarily mean that you should immediately stop taking your ED medications and start Googling Swedish-made penis enlarger pumps or some other method not recommended by your doctor. As an observational cohort study, this study can only show associations and not cause-and-effect. Moreover, it’s not as if people are losing vision left and right after taking sildenafil. You may not be hearing regular stories of people saying, “OK, babe, I’m ready for you. Babe? Babe, where are you?” The incidence of SRD, RVO, and ION was still quite low.

Nonetheless, this study’s findings do offer an additional warning that you shouldn’t treat ED medications as if they were candy or oysters. This certainly wasn’t the first study to show a link between PDE5I and major eye problems. There have been previous case reports and other epidemiologic studies as well. I covered one of these case reports for Forbes back in 2018, although that was a case of someone potentially taking too much sildenafil.

So, if you happen to have any problems with your penis, don’t just take matters into your own hands, so to speak, and find some way of getting ED medications over the Internet. The words “over the Internet’ and “penis” don’t always go together. Instead, talk to your doctor first, and figure out together what to do about any standing problems. After all, indiscriminately taking ED medications can have some stiff consequences.